Tornadoes · United States · Nebraska · 2025

Unrated tornado, Johnstown, Nebraska, July 18, 2025

This Unrated tornado ran 0.0 miles across Brown County on July 18, 2025, touching down at 8:24 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
July 18, 2025
Touchdown
8:24 PM CDT (01:24 UTC)
Path length
0.0 miles (0.0 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Brown County
Touchdown point
42.480, -100.060
Lift-off point
42.480, -100.060
Record number
2507181924-01

The damage survey

11 damage points were recorded along this path by NWS LBF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 105 mph.

  • Tornado occurred over open terrain. No damage was reported. Multiple reports and video evidence of tornado.
  • Multiple trees snapped at base, limbs sheared from trunks. Several trees fell on power lines resulting in power pole loss. Power lines landed on roof of home and started a fire.
  • Cottonwood trees uprooted and multiple softwood limbs that were greater than 8" in diameter sheared off.
  • House fascia destroyed and multiple trees snapped.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Isolated thunderstorms developed along a surface boundary from Brown County, west southwest into Arthur County during the early evening hours of July 18th. Storms became severe over central Brown County, leading to three brief tornadoes. Later in the evening, quarter sized hail was reported northwest of Burwell in Garfield County.

Tornado briefly touched down over open terrain. No damage reported.

Tornado was a brief touchdown and occurred over open terrain. No damage was reported.

Tornado briefly touched down in an open field. No damage reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Jul 18, 6:33 PM CDT, 1 hour 51 minutes earlier. Its key messages:

  • Isolated thunderstorms are possible later this evening, potential for a strong to severe storm
  • Greater chance for severe thunderstorms on Saturday afternoon and evening
  • Brief warming trend Mon. and Tue.
Area forecast discussion, Jul 18, 6:33 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
633 PM CDT Fri Jul 18 2025

.KEY MESSAGES...

- Isolated thunderstorms are possible later this evening,
  potential for a strong to severe storm

- Greater chance for severe thunderstorms on Saturday afternoon
  and evening

- Brief warming trend Mon. and Tue.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 416 PM CDT Fri Jul 18 2025

The main concern in the short term is the chance for a
strong to severe thunderstorm this evening and Saturday. For this
evening, expect any convection to hold off until after 5pm CT as the
LLJ kicks in, however several models have this LLJ fairly weak and a
little east of the CWA leading to lower confidence in storm
development. If convection develops it will be near a stationary
front across northwest Nebraska and then spread eastward. There is
good moisture convergence out ahead of the front, MU CAPE values
around 1500-2000 J/kg +, although forcing is weak which leads to
lower confidence in storm development. The setup is fairly
conditional, however given the environment if a storm was to go up
it has a favorable environment for a strong to severe storm to
sustain itself once it develops, across the northern Sandhills.

Saturday looks to be the greatest potential for scattered
thunderstorm to develop. The expected mode of storm development is
supercellular and would expect development to be fairly rapid. MU
CAPE is around 1900 to 3000 J/kg with 0-6km shear around 35-50 kts
along with lapse rates of 6.5 to 7 C/km. Expect any supercell to be
capable of large hail, which will be the main hazard, with the
secondary hazard of damaging winds. Storms could also have the
potential for localized heavy rainfall with pwats around l.5 inches
for the area. There is also the risk for tornadic development as
well this would be in the vicinity of where the warm front exist. At
this time there is some uncertainty on how far north the frontal
boundary will move.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 416 PM CDT Fri Jul 18 2025

Temperatures will warm up early in the week as a upper
level ridge builds in across the Central CONUS with highs reaching
the 90s Mon. and Tue. Flow starts to turn more quasi-zonal mid-week
with temperatures in the upper 80s to low 90s. As for precipitation
chances in the long term there will be low-end daily
precipitation chances as weak disturbances move across the High
Plains.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 630 PM CDT Fri Jul 18 2025

Scattered thunderstorm development is possible this evening and
tonight across western and north central Nebraska, with brief
MVFR visibilities and gusty, erratic winds. These storms will
persist into the overnight hours, ending prior to sunrise
Saturday. By early Saturday morning, low stratus will expand
across northern Nebraska, leading to IFR/locally LIFR CIGs.
Patchy fog is also expected, with MVFR/locally IFR visibilities
through late Saturday morning. This stratus will gradually
erode, with a return of VFR into Saturday afternoon.

Winds shift easterly tonight, with at around 10 to 15kts. Winds
then shift southeasterly into Saturday, at around 10 to 15kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Brown
Hazardous weather outlook, Jul 18, 4:27 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
427 PM CDT Fri Jul 18 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-192130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
427 PM CDT Fri Jul 18 2025 /327 PM MDT Fri Jul 18 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated to scattered strong to severe storms are possible this
evening across western and north central Nebraska. The main threat
will be hail and damaging winds, but can't rule out a tornado,
especially east of HWY 83.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday through Wednesday across the
area. For Saturday, isolated to scattered strong to severe supercell
storms are possible across western and north central Nebraska in the
afternoon into the evening. The main hazards will be large hail and
strong winds with a secondary threat of localized heavy rainfall and
even a tornado can't be ruled out. Beyond Saturday night, the severe
threat is uncertain.

Very warm temperatures return next week with heat indices
approaching 100 across portions of north central and into central
Nebraska through at least Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 18, 7:24 PM CDT, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
724 PM CDT Fri Jul 18 2025

NEZ006-008-009-190100-
Brown NE-Rock NE-Keya Paha NE-
724 PM CDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ROCK...NORTHERN
BROWN AND SOUTH CENTRAL KEYA PAHA COUNTIES THROUGH 800 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Johnstown, or 10 miles northwest of Ainsworth,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ainsworth, Johnstown, Antelope Peak, Keller Park State Recreation
Area, Meadville, and Bobcat State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 194 and 205.
 Highway 20 between mile markers 227 and 249, and near mile marker
252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4254 10013 4267 10017 4282 9982 4255 9967
TIME...MOT...LOC 0024Z 254DEG 18KT 4267 9998

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JWS
Special weather statement, Jul 18, 7:25 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
725 PM CDT Fri Jul 18 2025

NEZ035-036-057-059-190115-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
725 PM CDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH...NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON
COUNTIES THROUGH 815 PM CDT/715 PM MDT/...

At 725 PM CDT/625 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of Arthur, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Flatts, Big Lamunyon Flats, Diamond Bar Lake, Bucktail, Bucktail
Lake, and Schnick Lake.

This includes Highway 92 between mile markers 172 and 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4148 10157 4162 10154 4166 10108 4137 10119
TIME...MOT...LOC 0025Z 279DEG 18KT 4154 10144

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The surface observations

Ainsworth Munici (ANW), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The North Platte radar (KLNX), 72 km away, was scanning. The volume nearest the touchdown began at 01:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of July 18, 2025

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 188:38 PM CDTUnratedBrown, NE0.010
July 189:20 PM CDTUnratedBrown, NE0.010

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.